Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Nashville, TN

May 1, 200911 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at May 1, 2009, 6:21 PM CDT for 11 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2009, 6:21 PM CDT (23:21 UTC)
Expired
May 1, 2009, 9:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Cannon County, TN, Davidson County, TN, DeKalb County, TN, Macon County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 012321
FFWOHX
TNC015-037-041-111-147-149-159-165-169-187-189-020215-
/O.NEW.KOHX.FF.W.0016.090501T2321Z-090502T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CANNON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WOODBURY...
  DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF NASHVILLE...
  WESTERN DEKALB COUNTY IN MIDDLE TENNESSEE...
  MACON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LAFAYETTE...
  EASTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPRINGFIELD...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF MURFREESBORO...
  SMITH COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF CARTHAGE...
  SUMNER COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF GALLATIN...
  TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF HARTSVILLE...
  EASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF FRANKLIN...
  WILSON COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 915 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SERIES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH 
  THE WARNED AREA THIS EVENING. THESE STORMS ARE PRODUCING INTENSE 
  RAINFALL RATES OF 3 TO 4 INCHES PER HOUR...AND ADDITIONAL RAINFALL 
  AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED THIS EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
  HOUSE...WESTMORELAND...WATERTOWN...WALTERHILL...SMYRNA...RURAL
  HILL...RIDGETOP...RED BOILING SPRINGS...PORTLAND...OAK HILL...
  NOLENSVILLE...MOUNT JULIET...MILLERSVILLE...LAKEWOOD...LA VERGNE...
  LEBANON...HENDERSONVILLE...GREENBRIER...GREEN HILL...              
  GORDONSVILLE...GOODLETTSVILLE...FOREST HILLS...CROSS PLAINS...     
  BRENTWOOD...BELLE MEADE AND BELINDA CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3663 8579 3577 8596 3572 8600 3570 8599
      3569 8618 3571 8621 3569 8624 3569 8652
      3571 8654 3571 8663 3569 8663 3581 8691
      3666 8692 3666 8659 3665 8656 3666 8654
      3666 8642

$$

LAROSA
1 follow-up statement
000 
WGUS74 KOHX 020032
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT FRI MAY 1 2009

TNC015-037-041-111-147-149-159-165-169-187-189-020215-
/O.CON.KOHX.FF.W.0016.000000T0000Z-090502T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CANNON TN-DEKALB TN-WILLIAMSON TN-RUTHERFORD TN-DAVIDSON TN-SMITH TN-
TROUSDALE TN-MACON TN-ROBERTSON TN-SUMNER TN-WILSON TN-
732 PM CDT FRI MAY 1 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
WILSON...SUMNER...EASTERN ROBERTSON...MACON...TROUSDALE...SMITH...
DAVIDSON...RUTHERFORD...EASTERN WILLIAMSON...NORTHWESTERN DEKALB AND
CANNON COUNTIES...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAINFALL CAPABLE OF PRODUCING FLASH 
FLOODING IN THE WARNED AREA. THESE STORMS ARE PRODUCING RAINFALL 
RATES OF 2 TO 3 INCHES PER HOUR...AND ADDITIONAL RAINFALL AMOUNTS OF 
1 TO 2 INCHES CAN BE EXPECTED THIS EVENING.

IN DAVIDSON COUNTY...LOOK FOR POSSIBLE FLASH FLOODING ALONG MILL 
CREEK AND THE STONES RIVER.

IN WILSON COUNTY...LOOK FOR POSSIBLE FLASH FLOODING ALONG CEDAR 
CREEK...SPENCER CREEK...BARTONS CREEK...SPRING CREEK...AND ACROSS 
AREAS SOUTH OF WATERTOWN.

IN SUMNER COUNTY...LOOK FOR POSSIBLE FLASH FLOODING ALONG STATION 
CAMP CREEK...AND AREAS BETWEEN HENDERSONVILLE AND GALLATIN.

IN RUTHERFORD COUNTY...LOOK FOR POSSIBLE FLASH FLOODING ALONG THE 
STONES RIVER EAST OF MURFREESBORO.

ADDITIONAL LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WHITE HOUSE...WESTMORELAND...SPRINGFIELD...RURAL HILL...RIDGETOP... 
RED BOILING SPRINGS...PORTLAND...OAK HILL...NASHVILLE...MOUNT 
JULIET...MILLERSVILLE...LEBANON...LAKEWOOD...LAFAYETTE... 
HARTSVILLE...GREENBRIER...GREEN HILL...GORDONSVILLE... 
GOODLETTSVILLE...FOREST HILLS...CROSS PLAINS...CARTHAGE...BELLE 
MEADE AND BELINDA CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY 
DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE 
SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. 

&&

LAT...LON 3663 8579 3577 8596 3572 8600 3570 8599
      3569 8618 3571 8621 3569 8624 3569 8652
      3571 8654 3571 8663 3569 8663 3581 8691
      3666 8692 3666 8659 3665 8656 3666 8654
      3666 8642

$$

LAROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:50 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 1, 3:50 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT FRI MAY 1 2009

.DISCUSSION...
SFC HIGH PRES IN THE CNTL PLAINS WL CONTINUE TO PUSH A COLD FRONT
INTO MID TN TONIGHT. FRONT WL PULL UP STATIONARY. PERIODS OF
SHOWERS AND THUNDERSTORMS ON TAP TONIGHT.

SFC HIGH PRES MOVES ACR THE OH VLY SAT WITH PERIODS OF SHOWERS
AND THUNDERSTORMS SOUTH ALONG STATIONARY FRONT. MODELS AGREEMENT
WITH INVERTED TROUGHING ALONG STALLED FRONT SAT NIGHT-SUN ACR MID
TN.

EXCESSIVE RAINFALL LIKELY SAT NIGHT-SUN. WIDESPREAD RAINFALL AMOUNTS
OF THREE TO SIX INCHES EXPECTED. HIGHER AMOUNTS POSSIBLE IF LATER
MODELS HOLD THIS TREND. CONDITIONS FAVORABLE FOR FLASH FLOODING
SAT NIGHT-SUN. FLASH FLOOD OR HYDROLOGIC OUTLOOK (MEMESFOHX) SENT
TO ADDRESS THIS CONCERN. FLASH FLOOD WATCH MAY BE REQUIRED.

PCPN CHANCE DECREASES MON AS SYS MOVES EAST. DRY PERIOD MON EVENING
INTO WED MORNING...BEFORE NEXT FRONTAL SYSTEM MOVES IN WED NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      61  68  58  68 /  80  80  80  90
CLARKSVILLE    60  66  55  66 /  90  80  90 100
CROSSVILLE     61  68  59  68 /  70  80  90  80
COLUMBIA       62  72  61  72 /  70  70  70  80
LAWRENCEBURG   63  75  63  74 /  70  60  60  70
WAVERLY        60  67  58  67 /  80  80  80  90

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 1, 5:44 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CDT FRI MAY 1 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-021030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
544 PM CDT FRI MAY 1 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

WEAK UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE AREA WILL GENERATE
A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING HAIL OR WINDS.
HEAVY RAINS WILL LEAD TO LOCALIZED FLOODING AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL SYSTEM OVER THE OHIO VALLEY WILL DROP SOUTHEASTWARD
ON SATURDAY AND BECOME STATIONARY OVER THE MIDSTATE. THE FRONT
IN COMBINATION WITH UPPER LEVEL DISTURBANCES SWEEPING ACROSS THE
OHIO AND TENNESSEE VALLEYS WILL GENERATE A SLIGHT RISK OFF SEVERE
STORMS THIS WEEKEND. THE FRONTAL SYSTEM WILL ALSO TEND TO
CONCENTRATE RAINFALL OVER THE NORTHWESTERN AND NORTHERN TIER COUNTIES
THIS WEEKEND. THERE IS SOME POTENTIAL FOR HEAVY RAINFALL AND
POSSIBLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT AND THROUGH THE WEEKEND
DUE TO THE CONTINUING THREAT OF SEVERE THUNDERSTORMS.

17/MAG

In the hours before

Local storm report, May 1, 3:26 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TORNADO          9 SSE HOHENWALD         35.43N 87.50W
05/01/2009                   LEWIS              TN   EMERGENCY MNGR

            3 HOMES DESTROYED ON STATE HIGHWAY 241 JUST INSIDE THE
            LEWIS AND LAWRENCE COUNTY LINE

&&

STEIGERWALDT
Local storm report, May 1, 4:36 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     12 NW PULASKI           35.32N 87.18W
05/01/2009                   GILES              TN   LAW ENFORCEMENT

            ALONG HWY 166...BARN...POWER LINES AND TREES BLOWN DOWN
            IN NW GILES CO. CHURCH DAMAGED AS WELL.

&&

JCOHEN
Local storm report, May 1, 4:46 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     14 NW LAWRENCEBURG      35.39N 87.51W
05/01/2009                   LAWRENCE           TN   LAW ENFORCEMENT

            NEAR NAPIER...TREES DOWN...TREE DOWN ON A DOUBLE
            WIDE...TRACTOR TRAYLOR BLOWN OVER

&&

21
Local storm report, May 1, 5:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     14 SW COLUMBIA          35.48N 87.22W
05/01/2009                   MAURY              TN   LAW ENFORCEMENT

            TREES DOWN THROUGHOUT THE SW PART OF COUNTY

&&

21
Local storm report, May 1, 5:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
510 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     10 SW CENTERVILLE       35.69N 87.58W
05/01/2009                   HICKMAN            TN   LAW ENFORCEMENT

            TREES DOWN

&&

21
Local storm report, May 1, 6:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
619 PM CDT FRI MAY 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLOOD            1 N SPRINGFIELD         36.51N 86.88W
05/01/2009                   ROBERTSON          TN   LAW ENFORCEMENT

            FLOODING ALONG HWY 431 NORTH OF SPRINGFIELD WITH WATER
            COVERING THE ROAD IN MANY AREAS.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:24 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson36 min
May 1, 3:33 AM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury27 min
May 1, 1:22 PM CDTAreal Flood AdvisoryOHXBenton, Hickman, Humphreys, Perry3 hr
May 1, 1:27 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne33 min
May 1, 1:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry23 min
May 1, 2:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Wayne35 min
May 1, 2:20 PM CDTTornado WarningOHXLawrence, Lewis, Maury, Wayne25 min
May 1, 2:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne24 min
May 1, 2:41 PM CDTTornado WarningOHXGiles, Lawrence, Lewis, Maury34 min
May 1, 3:02 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne28 min
May 1, 3:11 PM CDTTornado WarningOHXGiles, Marshall34 min
May 1, 3:12 PM CDTAreal Flood AdvisoryOHXHickman, Lewis, Maury3 hr
May 1, 3:18 PM CDTAreal Flood AdvisoryOHXLewis, Perry, Wayne3 hr
May 1, 3:20 PM CDTSevere Thunderstorm WarningOHXWayne25 min
May 1, 3:27 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne33 min
May 1, 3:44 PM CDTSevere Thunderstorm WarningOHXWayne31 min
May 1, 3:54 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence36 min
May 1, 4:01 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson3 hr
May 1, 4:09 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr
May 1, 4:14 PM CDTAreal Flood AdvisoryOHXBedford, Marshall, Maury3 hr
May 1, 4:27 PM CDTFlash Flood WatchOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more8 hr
May 1, 4:42 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys33 min
May 1, 5:03 PM CDTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Hickman, Houston and 5 more5 hr
May 1, 5:27 PM CDTFlash Flood WarningOHXGiles, Hickman, Humphreys, Lawrence, Lewis, Marshall and 4 more5 hr
May 1, 5:44 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Maury, Perry, Wayne31 min
May 1, 5:47 PM CDTRiver Flood WarningOHXBedford3 days

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.